Virginia, 2006

Damaging Wind in Virginia, June 21, 2006

June 21, 2006 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 21, 2:00 PM EST, 5 minutes earlier.

Area forecast discussion, Jun 21, 2:00 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT WED JUN 21 2006

.SHORT TERM (TONIGHT AND THURSDAY)...A WEAK SHORT-WAVE IS MOVING
SOUTHEAST ACROSS EASTERN KENTUCKY TOWARD SOUTHWEST VIRGINIA.
CONVECTION HAS BEEN LIMITED WITH THIS WAVE THUS FAR...BUT GIVEN
FAIRLY DECENT INSTABILITY FEEDING INTO THE WAVE (CAPES 2500-3000
J/KG)...I DO EXPECT SCATTERED DEVELOPMENT LATER THIS AFTERNOON OVER
SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE. SCATTERED STORMS HAVE
ALREADY DEVELOPED ALONG THE TERRAIN FEATURES OF THE PLATEAU
COUNTIES. ISOLATED SEVERE STORMS ARE POSSIBLE WITH MAIN CONCERN
BEING DAMAGING WINDS AND HAIL UP TO PENNY SIZE.

MOST OF THE CONVECTION WILL END BY EARLY THIS EVENING...AS WAVE
EXITS AND WEAKENS TO OUR EAST AND WITH LOSS OF DAYTIME HEATING. WILL
KEEP POPS IN THE 10 TO 20 PERCENT RANGE UNTIL MIDNIGHT.

FOR THURSDAY...UPPER RIDGE STRENGTHENS OVER THE FORECAST AREA WITH
ONLY LIFTING FEATURE BEING LOCAL TERRAIN FEATURES. PLAN ON FOLLOWING
THE GFS POPS (ISOLATED STORMS AT BEST)...EXCEPT FOR CHANCE POPS FOR
THE HIGHER ELEVATIONS. A HOT DAY ON TAP GIVEN PLENTY OF SUNSHINE AND
UPPER RIDGE CENTERED OVER THE SOUTHERN APPALACHIANS.

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...A COLD FRONT ACROSS
THE OHIO RIVER VALLEY THURSDAY NIGHT WILL SLOWLY MOVE TOWARD THE
FORECAST AREA ON FRIDAY...AND BECOME QUASI-STATIONARY AROUND THE
MOUNTAINS THROUGH THE MIDDLE OF NEXT WEEK. THIS FRONT SHOULD HELP TO
GENERATE SCATTERED CONVECTION EACH DAY THROUGHOUT THE EXTENDED
FORECAST...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. IN
ADDITION...A TROPICAL WAVE NEAR THE BAHAMAS IS PROGGED TO MOVE WEST
INTO THE SOUTHEASTERN U.S. BY THIS WEEKEND...BRINGING ADDITIONAL
MOISTURE INTO THE FORECAST AREA FOR MORE CONVECTIVE DEVELOPMENT.
THUS...WILL MENTION THE HIGHEST POPS FOR THIS WEEKEND WITH THE AREAL
COVERAGE OF CONVECTION EXPECTED TO INCREASE. AS FOR TEMPS...WILL GO
WITH MOSTLY A PERSISTENCE FORECAST THROUGH THE EXTENDED...BUT WITH A
SMALLER DIURNAL RANGE SINCE THE AIRMASS WILL BE MORE HUMID.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  95  70  91 /  10  20  20  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  93  69  88 /  10  20  20  40
OAK RIDGE, TN                       68  93  69  88 /  10  20  20  40
TRI CITIES AIRPORT, TN              62  92  66  86 /  10  20  20  40
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DH/DMG
Hazardous weather outlook, Jun 21, 4:00 AM EST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT WED JUN 21 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-220900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
500 AM EDT (400 AM CDT) WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP TODAY AND MAINLY EARLY TONIGHT ACROSS THE HIGHER
ELEVATIONS OF THE AREA...DUE TO DAYTIME HEATING.

HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN CHANCES WILL THEN INCREASE ON FRIDAY INTO THE
WEEKEND...AS AN UPPER LEVEL DISTURBANCE AND ASSOCIATED FRONTAL
BOUNDARY APPROACH THE REGION.

HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LCM

In the hours before

Local storm report, Jun 21, 1:54 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 PM EDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     3 SSE SPRING CITY       35.65N 84.84W
06/21/2006                   RHEA               TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON AND ALONG HIGHWAY 60. REPORTED BY
            SHERIFFS DISPATCH.

0240 PM     HAIL             DAYTON                  35.49N 85.01W
06/21/2006  E0.50 INCH       RHEA               TN   LAW ENFORCEMENT

            PEA TO MARBLE SIZED HAIL...SEVERE LIGHTNING AND WINDS IN
            EXCESS OF 50 MPH REPORTED IN DAYTON. REPORTED BY SHERIFFS
            DISPATCH.

&&

FERRELL
Local storm report, Jun 21, 2:05 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             SPRING CITY             35.69N 84.86W
06/21/2006  E1.00 INCH       RHEA               TN   TRAINED SPOTTER

            PEA TO QUARTER SIZED HAIL IN SPRING CITY. REPORTED BY A
            STORM SPOTTER.

&&

FERRELL

The radar

The Knoxville radar (KMRX), 112 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
June 21, 2:05 PM EST to 2:15 PM EST
Where
Scott County, Dungannon
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
36.833, -82.467

A few trees down in Dungannon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515658.